A case of catatonia due to posterior reversible encephalopathy syndrome treated successfully with antihypertensives and adjunctive olanzapine

Gen Hosp Psychiatry. May-Jun 2011;33(3):302.e3-5. doi: 10.1016/j.genhosppsych.2011.01.007. Epub 2011 Feb 26.

Abstract

Catatonia is a distinct neuropsychiatric syndrome with prominent motor manifestations. Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiologic syndrome usually precipitated by malignant hypertension. Given the overlapping neuropathology in both syndromes, we present a case of catatonia precipitated by PRES, with full resolution of the former after successful treatment of the latter.

Publication types

  • Case Reports

MeSH terms

  • Antihypertensive Agents / therapeutic use*
  • Benzodiazepines / therapeutic use*
  • Catatonia / etiology*
  • Drug Therapy, Combination
  • Female
  • Humans
  • Hypertensive Encephalopathy / complications*
  • Hypertensive Encephalopathy / drug therapy*
  • Middle Aged
  • Olanzapine
  • Syndrome
  • Treatment Outcome

Substances

  • Antihypertensive Agents
  • Benzodiazepines
  • Olanzapine